Amulya Penmetsa, MD1, Stephanie Santa, NP2, Sohaib Abu-Farsakh, MD2, Michael Drage, MD, PhD2, Mark Ettel, MD3, Arthur DeCross, MD2, Danielle E. Marino, MD3
1SUNY Upstate Medical University, Syracuse, NY; 2University of Rochester Medical Center, Rochester, NY; 3University of Rochester Medical Center, Strong Memorial Hospital, Rochester, NY
Nintedanib has emerged as an important treatment agent for Idiopathic Pulmonary Fibrosis (IPF). Gastrointestinal side effects, such as diarrhea and nausea, have been reported. However, Nintedanib-Induced Colitis, as described in the following cases, is a rare finding.
Case 1: 65 year-old man with a history of IPF on Nintedanib for three years presented with diarrhea. He reported two watery, non-bloody bowel movements daily with urgency, despite taking four tablets of loperamide daily. He had lower abdominal pain and an eighty-pound weight loss. A colonoscopy revealed mild edema, loss of vascular markings throughout the colon, and significant patches of submucosal hemorrhage/petechiae in the right colon. Biopsies revealed subepithelial deposition of amorphous eosinophilic material, prominently filling the subepithelial capillaries (Figure 1). Masson trichrome stain highlights dense blue staining, indicating collagen. The patient’s symptoms resolved within a few days of discontinuing Nintedanib, and returned with rechallenge.
Case 2: 76 year-old man with IPF on Nintedanib for three years presented with four loose, non-bloody bowel movements daily. He had bowel urgency, abdominal pain, and ten-pound weight loss despite loperamide use. Colonoscopy showed diffuse villous clubbing and erythema in the ileum. The entire colon revealed erythema and loss of vascular markings without ulcers. (Figure 2) Histopathology revealed a
paucicellular area of eosinophilic change in the lamina propria of the colon (Figure 3). There was no definite collagen deposition in this case.
Nintedanib was discontinued and the patient’s diarrhea resolved within two days; it returned with rechallenge.
Nintedanib is a tyrosine kinase inhibitor, which is associated with diarrhea in about half of patients. Diarrhea is usually reported in the first three months of treatment and is generally adequately treated with anti-diarrheal medications. However, the specific entity of Nintedanib-induced colitis is a rare finding. There have only been two cases reported in the literature, neither of which described any particular pathologic findings. Our two cases demonstrate that symptoms resolve rapidly with drug withdrawal, recur rapidly upon rechallenge, and resolve again on withdrawal, suggesting a hypersensitivity reaction. Both cases demonstrate deposition of subepithelial eosinophilic material, which may offer a diagnostic clue to this drug induced diarrhea.
Citation: Amulya Penmetsa, MD; Stephanie Santa, NP; Sohaib Abu-Farsakh, MD; Michael Drage, MD, PhD; Mark Ettel, MD; Arthur DeCross, MD; Danielle E. Marino, MD. P1064 - DRUG-INDUCED COLITIS WITH NINTEDANIB THERAPY. Program No. P1064. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.